Virginia, 2017Damaging Winds in Virginia, July 21, 2017
July 21, 2017 · NWS LWX · 2 events in 2 counties and zones
A couple storms produced locally damaging wind gusts due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple storms produced locally damaging wind gusts due to an unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 12:59 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 21, 12:59 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
159 PM EDT Fri Jul 21 2017
.SYNOPSIS...Weak upper level disturbances will be possible
tonight through Sunday. An upper level trough of low pressure
will move over the northeastern US early in the new week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms moving across the Appalachians will
likely hold together as they move across the southern half of
the fcst area. Thermodynamic profiles are very warm aloft
(-3C @500 mb) and no svr warnings have been issued by offices
to the west. T-storms will likely dissipate during the early
evening. Otherwise, another very warm and muggy night similar to
last night but with more cloud cover.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Global and hi-res
models continue to show an MCS forming over southern Wisconsin
late tonight and moving across Chicago and eastern OH and wrn PA
by Sat morning. While this complex is expected to weaken toward
daybreak, redevelopment is expected during the afternoon across
the local area. 0-6km shear increases somewhat supporting
organized convection. CAPE is also on the increase given hotter
temperatures and plenty of moisture (850 mb dewpoints of 15C).
Some severe wx is possible, but ensemble guidance shows a large
spread in CAPE values with some members showing only weak CAPE.
Sunday appears to be shaping up a potentially more significant
severe convective day. Models progged a stronger upper level
disturbance with significant height falls for summertime
standards. Shear is also on the increase and many ensemble
members show moderate CAPE and some even high CAPE values over
3500 J/kg. Expect clusters of storms to move across the area
some with damaging winds.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will approach the region Monday before pushing across
the region Monday night. Showers and thunderstorms will develop
along and ahead of this front. Highs will reach the 90s again.
The front could stall just to our south Tuesday, allowing for a
couple of showers or a thunderstorm to develop.
High pressure will build in from the west and northwest Tuesday
night through Thursday. Temperatures will be nearly 10 degrees
cooler than previous days with a comfortable relative humidity.
The next cold front will arrive and push across the region Thursday
night and Friday. Another active pattern of showers and
thunderstorms during the period and could linger into the weekend if
the front stalls across portions of the region.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...Sct-bkn clouds
tonight. A t-storm is possible at KCHO. Sct-nmrs t-storms more
likely Sat and especially Sun.
Mvfr to ifr conditions possible with showers and thunderstorms
Monday and Monday night. Vfr conditions expected Tuesday. A shower
cant be ruled out. Winds northwest becoming southwest 5 to 10 knots
Monday and Monday night. Winds north 10 knots Tuesday, becoming
northeast 5 to 10 knots Tuesday night.
&&
.MARINE...Sct-nmrs t-storms Sat and Sun may require SMWs.
No marine hazards expected Monday through Tuesday night. Winds
southwest 5 to 10 knots Monday and Monday night. Winds becoming
northwest 10 knots Tuesday, then northeast 5 to 10 knots Tuesday
night.
&&
.CLIMATE...
Late July is climatologically the warmest time of the year,
just like six months from now is the coldest time. How has the
heat of 2017 compared with heat waves (up to now) in other
years? I chose "consecutive days that reached 90 and above" as
the criteria.
At DCA there have been two times this summer with stretches of
six consecutive days - beginning June 29 and again July 10. In
terms of ranking (going back to 1871) these are #49 and 50.
Currently DCA has exceeded 90 on four consecutive days.
July 16 was 89, otherwise DCA would have exceeded 90 on eleven
days in a row.
For Baltimore there were also six consecutive days beginning
June 29, which puts it in 37th place. Currently BWI has
exceeded 90 on four consecutive days.
July 16 was 89, otherwise BWI would have exceeded 90 on eleven
days in a row.
The all-time record for June-Aug: for Baltimore 25 consecutive
days beginning 7/12/1995. For DC there have been two periods of
21 consecutive days - beginning 7/29/1988 and 7/25/1980.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>039-
050>057-502-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
CLIMATE...Woody!Hazardous weather outlook, Jul 21, 4:05 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 AM EDT Fri Jul 21 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect from 10 am until 8 pm today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices of 105 degrees or higher are likely Saturday and
Sunday.
Isolated severe thunderstorms with damaging winds and hail are
possible Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Saturday and Sunday.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for portions of northern and central
Virginia as well as central Maryland from 10 am until 8 pm today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices around 105 degrees or higher are likely for Piedmont
areas east of the Blue Ridge Saturday and Sunday. Heat indices of
100 degrees or higher are possible for lower elevations west of
the Blue Ridge Saturday.
Isolated severe thunderstorms with damaging winds and hail are
possible Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Saturday and Sunday.
Jackson
Thunderstorm Wind, Harrisonburg (C)
- When
- July 21, 2:11 PM EST
- Where
- Harrisonburg (C) County, 0.94 mi SSW of Harrisonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.437, -78.874
Several large tree limbs were down blocking Burgess Road near East Market Street.
Thunderstorm Wind, Shenandoah
- When
- July 21, 2:23 PM EST
- Where
- Shenandoah County, 1.29 mi S of South Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.712, -78.647
A tree was down near the intersection of Old Valley Pike and Moreland Gap Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713367, 713368.